Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 217, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2005, 5:45 PM CDT for Worth County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 5:45 PM CDT (22:45 UTC)
- Expired
- Jul 3, 2005, 6:32 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032245 SVRDMX IAC195-032330- /O.NEW.KDMX.SV.W.0217.050703T2245Z-050703T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WORTH COUNTY IN NORTH CENTRAL IOWA. * UNTIL 630 PM CDT. * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MANLY...OR 10 MILES NORTH OF MASON CITY... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAFTON BY 600 PM CDT. THE LOCATION OF KENSETT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304 $$ JAW
3 follow-up statements
000 WWUS53 KDMX 032256 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 557 PM CDT SUN JUL 3 2005 IAC195-032330- /O.CON.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/ WORTH IA- 557 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WORTH COUNTY UNTIL 630 PM CDT... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MANLY...OR 10 MILES NORTH OF MASON CITY...AND MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GRAFTON BY 605 PM CDT. THE LOCATION OF KENSETT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304 $$ JAW
000 WWUS53 KDMX 032306 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 606 PM CDT SUN JUL 3 2005 IAC195-032330- /O.CON.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/ WORTH IA- 606 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WORTH COUNTY UNTIL 630 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST EAST OF MANLY...OR 10 MILES NORTH OF MASON CITY...AND MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WORTH COUNTY...INCLUDING THE LOCATION OF GRAFTON. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304 $$ JAW
000 WWUS53 KDMX 032332 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT SUN JUL 3 2005 IAC195-032341- /O.EXP.KDMX.SV.W.0217.000000T0000Z-050703T2330Z/ WORTH IA- 631 PM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 627 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 7 PM...ALONG HIGHWAY 9 EAST OF MANLY. BE PREPARED FOR PONDING WATER. LAT...LON 4349 9335 4326 9346 4326 9305 4349 9304 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:23 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 3:23 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUL 03 2005 .DISCUSSION... NEAR TERM CONCERNS INCLUDE CONVECTIVE INITIATION TIME AND LOCATION...AND PROSPECTS FOR HEAVY RAIN OVERNIGHT INTO MONDAY MORNING ACROSS THE SOUTH. CURRENTLY...CIRRUS SHIELD IS HELPING HOLD THE CAP WITH +13 AT 700MB ACROSS WESTERN IOWA. CURRENT THINKING IS STORMS WILL INITIATE OVER THE W/NW COUNTIES AFTER 6-7 PM...BUT LOW CONFIDENCE CONTINUES. OVERALL SEVERE THREAT APPEARS LOWER FOR THIS EVENING...BUT SHOULD STILL HAVE SOME POTENTIAL FOR ROTATING CELLS WITH MAINLY HAIL/WIND THREAT. AFTER MIDNIGHT...THE MAIN THREAT SHOULD TRANSITION INTO HEAVY RAIN ACROSS THE SOUTH. PWATS TO 2 INCHES...SLOW MBE MOVEMENT DEPICTED BY BUFKIT SOUNDINGS...WEAKENING SHEAR...AND DEEP LAYER MOISTURE WITH TALL SKINNY CAPE PROFILES...ALL SUPPORT HEAVY RAIN POTENTIAL AND WILL HIGHLIGHT IN ZONES/GRIDS ACROSS THE SOUTH. HAVE TONED DOWN THE NAM QPF FROM THE 12Z RUN SOMEWHAT...WITH GENERAL 1-1.5 INCH AMOUNTS TONIGHT AND TOMORROW SOUTH OF I-80. A FEW LOCATIONS COULD RECEIVE CONSIDERABLY MORE. 1-HR FFG VALUES ACROSS THE SOUTH ARE AOA 2 INCHES...AND BELIEVE FF THREAT WILL REMAIN ISOLATED...THUS HAVE OPTED NOT TO ISSUE HEADLINES. OTHER THAN SLT CHCS OF PRECIP WEST TUES AFT/NIGHT...REMAINDER OF 3 DAY PERIOD IS DRY. STAY CLOSE TO MET MOS FOR TEMPERATURES THROUGH DAY 3...WITH MUCH COOLER READINGS SOUTH TOMORROW WITH CLOUDS AND CONVECTION. IN THE LATER PERIODS (THU-SUN)...WEAK SURFACE HIGH PRESSURE WILL BE NEARBY THE FORECAST AREA THROUGH THE PERIOD WITH UPPER RIDGING KEEPING THE BULK OF ANY PRECIPITATION TO THE NORTH OF IOWA. THERE IS A SMALL CHANCE OF A WEAK WAVE OVERTOPPING THE RIDGE AND AFFECTING MAINLY N/NE PORTIONS OF THE CWA SATURDAY. EXPECT HOT AND INCREASINGLY HUMID CONDITIONS THROUGH THE PERIOD. KEPT TEMPERATURES NEAR ENSEMBLE AND OPERATIONAL GUIDANCE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Jul 3, 1:53 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 153 PM CDT SUN JUL 3 2005 IAZ004>007-015>017-023>028-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 153 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF HIGHWAY 20. THE RISK FOR SEVERE STORMS IS SLIGHT. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA...DEVELOPING AFTER 4 PM AND CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY...TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. IAZ033>039-044>050-057>062-070>075-085-086-096-097-041100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- MONROE-WAPELLO-APPANOOSE-DAVIS- 153 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF HIGHWAY 20 AND GENERALLY NORTH OF HIGHWAY 34. THE RISK FOR SEVERE STORMS IS SLIGHT. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON...DEVELOPING AFTER 4 PM...CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING HOURS. THERE IS A POSSIBILITY OF HEAVY RAINS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... IAZ081>084-092>095-041100- ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 153 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY SOUTH OF HIGHWAY 34. THE RISK FOR SEVERE STORMS IS SLIGHT. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...DEVELOPING AFTER 4 PM AND CONTINUING WELL INTO THE NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL AFTER MIDNIGHT AND INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE IOWA AND MISSOURI BORDER TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH LATE NIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:26 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 37 min |
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 44 min |
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 29 min |
| Jul 3, 8:38 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 37 min |
| Jul 3, 11:00 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.